Register for citation alerts
"Due to a calculation error, the intravenous administration of phenytoin was started at 400 mg/30 min, which is 10-fold of the normal dose" Idota et al (2021).

Error results in acute phenytoin toxicity

Abstract:

The patient was a two-day-old female infant. The patient’s mother was a primigravid in her 20 s who developed premature abruption of the normal placenta on the first day of the 33rd week of gestation. The infant was born by emergency cesarean section with severe neonatal asphyxia with a birth weight of 1928 g. Spontaneous circulation was returned 11 min after birth. The infant was treated under mechanical ventilation in the neonatal intensive care unit, and phenobarbital was administered for repeated seizures. On day 2, spontaneous respiration was observed; however, the patient developed seizures repeatedly. The dose of phenobarbital reached the maximum and was switched to midazolam. In the early morning of day 3, while midazolam was administered up to the maximum dose, the infant developed status epilepticus, and the anticonvulsant drug was changed to phenytoin. Due to a calculation error, the intravenous administration of phenytoin was started at 400 mg/30 min, which is 10-fold of the normal dose. Six minutes later, after 80 mg was administered, the administration was stopped due to a drop in blood pressure; however, the infant died of cardiac arrest. An autopsy, which was performed approximately 25 h after death, revealed the blood phenytoin concentration in the heart was 63.85 μg/mL. The cause of death was determined to be acute phenytoin toxicity. This is the first fatal case reported of the blood concentration of phenytoin caused by rapid intravenous administration.

Reference:

Idota N, Shintani-Ishida K, Ichioka H, Kondou H, Ikegaya H. Rapid infusion of excessive phenytoin: A newborn autopsy case. Leg Med (Tokyo). 2021 Jun 21;53:101935. doi: 10.1016/j.legalmed.2021.101935. Epub ahead of print. PMID: 34182191.